Thunderstorm Wind, Kane
- When
- May 16, 11:06 AM CST to 11:07 AM CST
- Where
- Kane County, Aurora Muni Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.770, -88.470
A line of severe thunderstorms moved southeast across north central and eastern Illinois during the late morning and early afternoon of May 16th producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A line of severe thunderstorms moved southeast across north central and eastern Illinois during the late morning and early afternoon of May 16th producing large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 16, 8:39 AM CST, 2 hours 27 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 939 AM CDT Thu May 16 2019 .MESOSCALE DISCUSSION... 918 AM CDT Main focus over the next 3 to 5 hours or so will be on the ongoing MCS across southern Wisconsin as this activity continues to push southward into our CWA, although a continued gradual weakening is anticipated. Regional radar mosaics reveal a south to southeastward migrating MCS (forward speed tagged at about 45 mph) about to cross the Wisconsin/Illinois state line. GOES 16 satellite imagery depicts slowly warming cloud tops and GLM imagery reveals slowly diminishing lightning flash density, both indications of a slow weakening trend. In addition, regional VWPs are sampling veering 925-850 mb winds, which has resulted in reduced along-storm convergence allowing an outflow boundary to emerge from the western terminus of this convective complex. Morning mesoscale analysis reveals an extremely impressive EML plume situated immediately to our west with maximum 2-6 km lapse rates running in the 8-9 C/km range--Omaha's morning sounding sampled 8.8 C/km lapse rates in the 850-500 mb layer. The eastern fringes of this plume are just now inching into western Illinois, and this is where we find the current elevated instability gradient. MUCAPE increases from near 0 across the Chicago Metro to over 1500 J/kg across far western Illinois. While this gradient will be sloshing eastward through the morning hours, incrementally increasing east of the I-39 corridor, the thermodynamic and kinematic environment does not appear overly conducive for robust MCS maintenance into our region--at least in the near term--based on the aforementioned veering flow and overall dearth of instability. In addition, upstream surface observations indicate this system is which is helping curtail the gusty wind threat. For this mid-morning update, made some refinements to the near- term PoP grids based on the current activity's orientation and upwind corfidi vector placement as hi-res guidance continues to struggle mightily with ongoing convective trends. Will be showing a brief window of high PoPs for essentially the northern half of the CWA (along and north of I-80 through about noon, with quickly decreasing chances as this initial wave of convection passes. Strong and gusty winds (perhaps 30-45 mph) will be possible in addition to small hail, mainly for locales west of a Harvard to Streator line within the primary instability axis. We'll continue to investigate this afternoon's convective potential which will likely be influenced by any remnant outflow boundaries left over by this morning's convection, but a strong to severe weather risk exists late this afternoon and evening. Carlaw && .SHORT TERM... 322 AM CDT Through Tonight... Today provides quite the complex forecast for thunderstorm evolution and timing. Even just by later this morning, there is a large spectrum of possibilities. For a bottom line up front, there is the likelihood of some influence on evening convection by late morning showers and possibly some storms that move into far northern Illinois. How much influence, and quite possibly very little besides where outflow and/or the composite front sets up, is tough to determine at this juncture. There remains the likelihood of a general west-to-east axis of convection, possibly two though one being more dominant, from Iowa into northern Illinois by early-mid evening. This would likely continue for several, maybe even 6+ hours, with a scattered severe threat and a potential for a stripe of flash flooding concern. While within a broad Slight Risk that speaks well for the pattern and uncertainty, the scattered severe threat may be more locally realized in north central Illinois than the rest of the CWA, but again that is based on some influence of late morning convection. A fair amount of the analysis for today has been occasionally watching satellite, radar, VWP, and mesoanalysis over Minnesota early this morning and trying to determine evolution of convection there. This has remained disorganized as of 300 am with the primary mid-level short wave that spawned it moving due east. These factors would lend support to a weakening state by the time it nears or enters our area, but also cast some doubt toward much at all getting into our area. With elevated warm and moist advection on a 45 kt low-level jet, and 7.5-8 C/km lapse rates pushing into southern Minnesota, would envision scattered development still in the upstream trajectory of our area over southern Minnesota/southwest Wisconsin, and have leaned forecast toward some of this reaching the area, with northeast Illinois most likely between 11 am and 2 pm or so. Convection allowing models have shown large variance in its footprint, with some runs of the HRRR more organized now having backed off. While possibly not an organized low-level outflow, there likely will be some boundary or composite outflow/front pushing southward into the area for later development. Will mention this in a bit, but this is likely why model solutions the past 12-24 hours have trended a hair further south with redevelopment location for this evening and heaviest QPF axis. Low-level southwesterly flow will be in place throughout today, even if briefly disturbed by late morning convection. Despite clouds in the morning and early afternoon, this flow will support an afternoon climb into at least the lower 80s for north central Illinois and quite possibly most of the area. The moisture at 925 mb and 850 mb last evening was returning nicely over the Plains, but still limited somewhat at the surface. Continue to lean more conservatively with dew points of mainly mid 60s with some upper 60s likely west of the area by early evening. Needless to say this builds moderate to even high instability given the mixed layer aloft advected in too, and forecast MLCAPES of 2000-3500 J/kg are forecast from central Iowa through northwest/north central Illinois, which is most favored to be where the composite front/outflow is draped. While "most favored", there again remains fairly high uncertainty owing to the midday activity and the potpourri both hi-res and global model solutions. The modest west-northwest flow aloft near 50 kt will be centered just north of the area into this evening, with a couple very subtle impulses noted in model guidance. While no noteworthy short wave, the convergence along the front/outflow remnants are favored to spark west-to-east convection within the 6-10 pm time frame from from central Iowa eastward into the CWA. There may be other convection to the north of this along the actual front in southern Wisconsin too -- hence the intro mention of possibly two ribbons of convection. Semi-discrete storms are favored in first few hours given the shear and instability spectrum space forecast, and would support hail with the stronger storms given sizable. The steepest lapse rates of 8.5 C/km, MUCAPE of 3000 + J/kg, and largest -10C to -30C CAPE for significant hail potential (golf ball or larger) is centered west of the area on most guidance through mid-evening, but is close. After that time, convection is likely to have acquired some cold pool or congealment, though likely will not be racing east-southeast with the boundary orientation with respect to the low-level jet, as quantified by 5-10 kt Corfidi Vectors forecast during the evening and early overnight. Convection should maintain some scattered hail and small scale bowing segment wind threats, and if truly little movement in the swath of convection then a flash flood threat as well. Two-thirds of the 00Z HREF CAM members do show 1.5+" somewhere in the CWA, and most of these have a west-northwest to east-southeast orientation. But still very difficult to say where exactly and still could miss the CWA completely...being just west or southwest. Have mentioned heavy rain in the forecast for at least north central Illinois tonight to heighten awareness as a little more confidence exists somewhere in that CWA region. If convection upticks as expected during the evening, it should become a little less in overall coverage overnight. with the low- level jet veering and some of the atmosphere having been "worked over". If the primary focus were a little farther north in the evening, say the Wisconsin/Illinois state line area, then we could be dealing with some severe and definitely heavy rain threat in the area through the entire night. The surface front should be dropping southward into the area either way, bringing a sharp cooling to northeast Illinois late tonight thanks to the additional marine layer help. Some lakeside fog is possible too into early Friday morning as this occurs. MTF && .LONG TERM... 346 AM CDT Friday through Wednesday... The long term forecast period continues to look quite active with periods of showers and thunderstorm likely. showers and thunderstorms will be ongoing at the beginning of the period Friday morning. The cold front that is expected to push south through the region tonight is still expected to stall out over the southern portions of the CWA. For Friday, locations north of the front will be under cool ely flow and locations with a direct fetch off of Lake Michigan will see highs in the upper 40s along the lake and lower to middle 50s inland. Locations south of I-80 but north of the front should be a little warmer, but highs will still only be in the upper 50s. There should be a sharp gradient to temperatures, with locations south of the boundary seeing highs hit 80 F or slightly higher. Persistent southerly low level flow will continue to usher in elevated instability in a zone of broad isentropic lift along and north of the front. The regional and global models continue to indicate a series of shortwaves over-topping the upper ridge and along the front. This will keep showers and thunderstorms ongoing across much of the CWA through Friday, though locations south of the front may see more scattered activity while areas north of the front will see the most widespread activity. The GFS continues to indicate pwats close to 1.5 inches pooling invof the front, which is in the 99th percentile of deep layer moisture per the DVN sounding climatology. With 850-500 mb flow trending to be wly along the east- west oriented front, there will likely be periods of training storms producing periods of locally heavy rainfall. Pcpn amounts from the initial activity from the short term period will be compounded by rainfall Friday into Friday night. Depending on how much training of thunderstorms occurs, there could be some potential for localized flooding issues. However, the front is expected to begin to lift north Friday afternoon into Friday evening, so the area of widespread moderate to occasionally have rainfall will also lift to the north, with the main axis of heavier rain moving into srn Wisconsin Friday night. While the greatest threat for severe weather will be to the west of the local area over the Central Plains, there will still be some potential for severe weather over the area along and just north of the front where elevated instability may be strong enough to produce some isolated severe thunderstorms, with damaging winds and large hail being the primary threats. the latest SPC Day 2 Convective Outlook continues to highlight nrn IL/IN in a Marginal Risk area. With the front pushing north into Wisconsin overnight Friday night, a temporary lull in pcpn is expected for late Friday night into Saturday morning. The global models are in relatively good agreement on pushing the front north, overspreading the area with the much warmer, but more humid air on Saturday. So, expect that much of the CWA should still see temperatures approach or slightly exceed the 80F mark, but a slight sely component to sfc winds could still keep the IL lake front cooler, with highs in the middle to upper 60s. More extensive cloud cover over the far nrn and wrn portions of the CWA could limit max temps to the middle 70s. The upper level pattern will become more progressive Saturday night into Sunday as the upper ridge moves off to the east and a very complex, multi-stream upper trough moves out of the rockies and into the Plains. A series of southern stream shortwaves will lift newd through the Central Plains and across the Middle Mississippi Valley and into the Upper Midwest Saturday night, in advance of increasingly negatively tilted long wave troughing which looks to be enhanced by the phasing of 2 larger scale upper lows. The environment will already be primed with warmth and moisture and the series of shortwaves in lead to renewed convective activity late Saturday night and likely to continue through Sunday as a strong sswly low-level jet of 45-50 kt keeps the moisture influx going, coincident with enhanced upper forcing from the initial series of southern stream shortwaves and then the synoptic scale upper low. The enhanced dynamics and thermodynamics could set up another period of strong, to potentially severe thunderstorms. Another short lull in the activity is expected for Monday as the main upper low lifts into the Upper Great Lakes and weakens to an open wave. Weak upper ridging should quickly move across the region on Monday and Monday night, but expect another round of thunderstorms for Tuesday into Wednesday another deep upper low lifts out of the southern Rockies and into the Central Plains. While the global models have some timing/track/intensity differences in the progression of the main upper low, the big picture presents enough of a consensus that confidence is relatively high that there could potentially be another period of strong to severe thunderstorms for Tuesday into Wednesday. && .AVIATION... For the 12Z TAFs... A continued very challenging forecast for today. For Chicago area airports, the summarized concerns are: - Likely showers and possibly some storms for a 2-hour period or so between 1530Z-19Z, that possibly could have a brief disruption of the southwest winds - Thunderstorms redeveloping late afternoon into the evening across the region, with highest coverage likely west of Chicago but could very well be storms at the airports themselves - Winds turning northeast late tonight and continuing into Friday morning with MVFR ceilings and a chance for IFR Thunderstorms across Wisconsin and southeast Minnesota early this morning have shown a trend to have more organization, and as such the confidence in some of that reaching northeast Illinois continues to increase. There remains uncertainty though on just how much thunder will be in what arrives. The less disorganized these are when they arrive the less likely there will be disruption in the southwest winds, but still a possibility they briefly turn north. Behind these showers or convection, southwest winds will likely be gusty during the afternoon. Redeveloping storms in the region are anticipated. These are most favored across Iowa into north central Illinois, but at least some in northeast Illinois are likely, and they could even be well organized and last for several hours. However, confidence is still somewhat low for the immediate Chicago area. A TEMPO for the early-mid evening with TSRA may have to be added if confidence increases more. The cold front will move through later tonight and turn winds northeast into Friday morning. These will likely be gusty, and with the cooler marine air moving in, there is likely to be MVFR clouds and IFR is possible. Some fog also could be realized, likely MVFR at ORD and MDW if it materializes. MTF && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook...CORRECTED
National Weather Service Chicago/Romeoville IL
817 AM CDT Thu May 16 2019
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
170915-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
817 AM CDT Thu May 16 2019 /917 AM EDT Thu May 16 2019/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Elevated hail risk...up to golf ball.
Elevated damaging wind risk...up to 60 mph.
Limited Flooding Risk.
Limited Fog Risk near the lake.
DISCUSSION...
Scattered thunderstorms are possible late this morning and early
afternoon, though a severe weather threat is not expected with
these.
Showers and thunderstorms are expected to redevelop by early to
mid evening across a portion of northern Illinois and northwest
Indiana. This area of thunderstorms will move slowly southeast
through the night. These thunderstorms are anticipated to have a
scattered severe hail and wind threat. There will also likely be a
flooding threat, possibly only over a small area, but due to
training thunderstorms this could be a localized flash flooding
threat.
Some fog is possible near the lake, especially tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday and Saturday...
Limited Severe Thunderstorm Risk.
Limited Flooding Risk.
Sunday...
Limited Severe Thunderstorm Risk.
Monday...
Limited Thunderstorm Risk.
Tuesday...
Elevated Thunderstorm Risk.
Wednesday...
Limited Thunderstorm Risk.
DISCUSSION:
Thunderstorms should be ongoing Friday morning, with the axis of
the strongest, and potentially severe, storms should be roughly
along the I-80 corridor. The area of thunderstorms should lift
north through the day and into southern Wisconsin Friday evening.
Training thunderstorms may produce areas of heavy rainfall, with
flooding possible. Some storms may be strong to severe, producing
large hail and damaging winds.
Periods of thunderstorms are expected through the weekend and into
next week. There may be additional periodic chances for severe
thunderstorms, with the greatest chances on Sunday and then
Tuesday into Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed after 5 pm.
GENERAL STORM MOTION OF THE DAY:
Moving toward the southeast at 40 mph.
LMZ740>745-170915-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
817 AM CDT Thu May 16 2019
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Elevated hail risk...up to quarter size.
Elevated thunderstorm wind gust risk...up to 50 knots.
Elevated Fog Risk.
Hazardous conditions for small craft are possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday...
Limited Severe Thunderstorm Risk.
Saturday...
Limited Thunderstorm Risk.
Sunday...
Hazardous conditions for small craft are likely.
Elevated Thunderstorm Risk.
Tuesday...
Hazardous conditions for small craft are likely.
Limited Thunderstorm Risk.
Wednesday...
Limited Thunderstorm Risk.
MTF/Krein
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement
National Weather Service Chicago/Romeoville
1026 AM CDT Thu May 16 2019
ILZ003-004-008-161615-
Boone IL-Winnebago IL-Ogle IL-
1026 AM CDT Thu May 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR OGLE...WINNEBAGO AND SOUTHWESTERN
BOONE COUNTIES UNTIL 1115 AM CDT...
At 1026 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Machesney Park to near Pecatonica to near
Shannon. Movement was southeast at 40 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Rockford, Belvidere, Loves Park, Machesney Park, Rochelle, South
Beloit, Rockton, Oregon, Mount Morris, Rockford Airport, Roscoe,
Poplar Grove, Byron, Cherry Valley, Winnebago, Polo, Pecatonica,
Forreston, Durand and Hillcrest.
Including the following interstates...
I-39 between mile markers 97 and 123.
I-88 between mile markers 75 and 82.
I-90 between mile markers 1 and 2, and between mile markers 51 and
76.
This includes... Boone County Fairgrounds, Castle Rock State Park,
Lowden State Park, Ogle County Fairgrounds, Rock Cut State Park, Rock
Valley College, Rockford Aviators Baseball, Rockford Speedway, White
Pines State Park, and Winnebago County Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4249 8894 4225 8871 4215 8887 4215 8894
4189 8894 4189 8936 4190 8936 4189 8942
4191 8943 4191 8946 4190 8963 4193 8963
4193 8969 4220 8969 4220 8940 4250 8939
TIME...MOT...LOC 1526Z 330DEG 36KT 4236 8909 4223 8936 4219 8969
CarlawSpecial Weather Statement
National Weather Service Chicago/Romeoville
1120 AM CDT Thu May 16 2019
ILZ008-010-011-161700-
De Kalb IL-Ogle IL-Lee IL-
1120 AM CDT Thu May 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OGLE...LEE AND DE
KALB COUNTIES UNTIL NOON CDT...
At 1120 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Kirkland to 6 miles northwest of Shabbona to
near Dixon. Movement was southeast at 45 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms. A wind gust to 41 mph was reported at Rockford earlier
with these storms.
Locations impacted include...
Sycamore, Dixon, Rochelle, Sandwich, Genoa, Oregon, Shabbona, Walton,
DeKalb, Cortland, Amboy, Hinckley, Somonauk, Kirkland, Waterman,
Hillcrest, Maple Park, Kingston, Malta and Franklin Grove.
Including the following interstates...
I-39 between mile markers 78 and 112.
I-88 between mile markers 51 and 101.
This includes... Northern Illinois University, Sandwich Fairgrounds,
Castle Rock State Park, and Lee County Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4200 8946 4204 8909 4215 8900 4215 8859
4163 8860 4163 8917 4158 8917 4167 8946
4181 8954
TIME...MOT...LOC 1620Z 311DEG 37KT 4207 8887 4184 8896 4189 8947
CarlawSpecial Weather Statement
National Weather Service Chicago/Romeoville
1143 AM CDT Thu May 16 2019
ILZ010-011-019-161730-
De Kalb IL-La Salle IL-Lee IL-
1143 AM CDT Thu May 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LA SALLE...SOUTHEASTERN
LEE AND SOUTHWESTERN DE KALB COUNTIES UNTIL 1230 PM CDT...
At 1142 AM CDT, Doppler radar was tracking a strong thunderstorm near
Paw Paw, or near Shabbona, moving southeast at 50 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Ottawa, Sandwich, Mendota, Serena, Shabbona, Sheridan, Somonauk,
Earlville, Leland, Paw Paw, Millington, Sublette, Compton, Troy Grove
and West Brooklyn.
Including the following interstates...
I-39 between mile markers 64 and 82.
I-80 between mile markers 94 and 103.
This includes... Sandwich Fairgrounds and Tri-County Fairgrounds.
LAT...LON 4170 8926 4170 8897 4183 8888 4163 8860
4134 8859 4145 8917 4158 8917 4159 8926
TIME...MOT...LOC 1642Z 314DEG 45KT 4167 8888
CarlawPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1157 AM CDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 AM HEAVY RAIN 1 WSW DEKALB 41.93N 88.76W
05/16/2019 M0.56 INCH DE KALB IL COCORAHS
RAIN FELL IN FIVE MINUTES.
&&
ACSThe Chicago radar (KLOT), 37 km away, was scanning. The volume nearest the first event began at 17:05 UTC.
8 thunderstorm wind, 3 hail. Local standard time, as filed.
A large tree was uprooted along Main Street.
River Road was blocked by a tree that had been uprooted.
A large tree was uprooted at the corner of Renwick Road and Renwick Park Drive.
Cedar Avenue was closed north of New Lenox due to downed power lines.
Wind gusts were estimated to 60 mph.
Power lines were blown down in Watseka.
Power lines were blown down in Milford.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819364, 819365, 819366, 819367, 819382, 819368, 819370, 819371, 819372, 819373, 819374.